Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 180, NWS Pittsburgh, PA

July 4, 2002Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2002, 1:27 PM EDT for Westmoreland County, Pennsylvania. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 1:27 PM EDT (17:27 UTC)
Expired
Jul 4, 2002, 2:30 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 1:47 PM EDTHail 1Jeanette, PA
Jul 4, 1:58 PM EDTHail 0.75Greensburg, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 041727
SVRPBZ
PAC129-041830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
125 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 230 PM EDT

* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR JEANNETTE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...      
  GREENSBURG...LATROBE...NEW STANTON.

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:00 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 4, 10:00 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1000 AM EDT THU JUL 4 2002

HOT...STEAMY CONDITIONS WL CONT TODAY OVR CWA AHD OF WK FRONT WHICH IS
CURRENTLY DROPPING S OVR LK ERI.  FRONT SHD SLOWLY SAG SOUTH OVR CWA
LATER TODAY...SETTING UP AREA FOR PM/EVE TSRA.  06Z ETA SHOWS SBCAPES
OF 3000+ AND LI/S TO -7C OVR SRN HALF OF CWA BY THIS PM...WITH ASSTD
LO-LVL MOISTURE CONVG SETTING UP ALG/AHD OF FRONT.  AS A RESULT...EXPCT
TSRA TO POP UP DURG PM HOURS...ESP OVR SRN/MOUNTIAIN COUNTIES...THEN
INTENSIFY WITH APCH OF FRONT.  SPC SHOWS SLGT RISK SVR OVR SERN CORNER
OF CWA...LOOKS GOOD FOR NOW.  APPRS FRONT WL TAKE ITS TIME MOVG SOUTH
ACRS AREA...NOT PASSING OUT OF MY EXTRM SRN TIER COUNTIES TIL LATE
TONIGHT...SO WL KEEP MENTION OF PRECIP IN FOR THAT AREA THRU THE NIGHT.
OTWS...ONLY COSMETIC CHANGES EXPCTD FOR THIS UPDT.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:59 PM EDTSevere Thunderstorm WarningPBZAllegheny61 min
Jul 4, 4:10 PM EDTSevere Thunderstorm WarningPBZWestmoreland65 min
Jul 4, 5:22 PM EDTSevere Thunderstorm WarningPBZWestmoreland23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.